Home Advisory Panel           Conferences & Events          
Management of Skin Toxicity Associated with Cetuximab Treatment in Combination with Chemotherapy or Radiotherapy

Background

Epidermal growth factor receptor inhibitor (EGFRI) agents are an important part of treatment for many solid tumors, including colorectal cancer (CRC).  The characteristic papular-pustular rash  occurs frequently during treatment with this class of agents. Cetuximab and panitumumab are EGFRI monoclonal antibody agents and therapeutic options in the treatment of patients with metastatic CRC.  Health care providers (HCPs) have struggled to provide an optimal approach to the treatment of EGFRI-associated rash and depended on anecdotal strategies gleaned from our colleagues in dermatology and a small number of randomized controlled trials (RCTs).  Strategies for the management of patients with head and neck cancer undergoing treatment with an EGFRI agent and radiotherapy are especially lacking.  A paper describing management of skin toxicity associated with cetuximab has recently been published by Pinto and colleagues1 based on recommendations from a group of Italian experts using the RAND/UCLA Appropriateness Method.  The group’s recommendations were generated from a systematic review of the literature and include interventions for various skin toxicities occurring with EGFRIs, such as skin rash, skin dryness, pruritis, paronychia, hair abnormalities and mucositis.

Results

The Italian Experts proposed a grading scale of 1-4 and recognized that general prophylactic measures should include the use of sunscreen, avoidance of habits that produce dryness, the use of moisturizing creams, tocopherol oil or gel, and avoidance of tight shoes and excessive beard growth.1 The group called for the use of topical antibiotic treatments for grade 2 toxicity, including the use of oral semisynthetic (SNT) agents when papular lesions are present.  Treatment interruption is recommended with grade 3 lesions, along with the topical treatments suggested for grade 2 rash.  For grade 3 highly symptomatic or nonresponsive patients, treatment with oral retinoids was suggested (in contrast to published studies and recommendations previously identifying these agents as particularly drying).  Recommendations for management of paronychia and skin rash and radiation dermatitis were also presented.1

ManageCRC Commentary

The strategies put forth by the Italian Expert group contain many of the previously published strategies recommended by the NCCN Task Force Report 2 and Lynch and colleagues. 3 However, the recommendation to consider the use of oral retinoids with grade 3 highly symptomatic patients is in direct contrast to previous recommendations.  In addition, the NCCN Task Force Report notes that prophylactic treatment with the SNT agents has produced a significantly greater therapeutic effect compared to reactive approaches for the reduction of rash and associated symptoms in patients receiving EGFRI agents.2 Although this paper adds to the body of literature on appropriate strategies for EGFRI –associated rash, it is clear that further study is needed to determine optimal approaches to care.

References

  1. Pinto, C, Barone, CA, G et al.  Management of skin toxicity associated with cetuximab treatment in combination with chemotherapy or radiotherapy. The Oncologist 2011; 16:000-000. [E pub ahead of print January 27, 2011]. doi:10.1634/theoncologist.2010-0298. Link to abstract at http://theoncologist.alphamedpress.org/cgi/content/abstract/theoncologist.2010-0298v1 
  2. Burtness, B, Anadkat, M, Basti, S et al. NCCN Task Force Report: Management of dermatologic and other toxicities associated with EGFR inhibition in patients with cancer. J Natl Compr Canc Netw. 2009 May; 7 Suppl 1: S5-S21. Link to abstract at: http://www.ncbi.nlm.nih.gov/pubmed?term=burtness%2C%20anadkat%2C%20basti.
  3. Lynch, TJ, Kim ES, Eaby, B et al. Epidermal growth factor receptor inhibitor-associated cutaneous toxicities: An evolving paradigm in clinical management. The Oncologist 2007; 12 (5:, 610-621. doi:10.10.1634/theoncologist.12-5-610  Free full text available at: http://theoncologist.alphamedpress.org/cgi/reprint/12/5/610.

 





Article Created On : 3/3/2011 2:00:19 PM             Article Updated On : 3/3/2011 2:00:19 PM